|Neurological symptoms. What's going on?
Jan 16, 2006
Hi Doctors. I have recently been diagnosed with HIV after a fairly rough seroconversion. One of my first symptoms was an intense 'vibration/numbness' down both my arms which woke me up several nights in a row (Kinda felt like a TENS machine that had been turned on high). This went away after a few days. About a week later there was slight tingling in my palms, wrists and elbows which progressed. Tingling in my ankles and knees followed. I also developed hypersensitivity on my limbs, chest and face and a mild 'sunburnt' feeling all over. All these symptoms fluctuated from mild to quiet severe. At one stage both my arms and legs were 'numb' and 'buzzing'. I don't believe I've lost any sensation and a vibration test didn't show any loss either. I also had intense burning under my arms and in my chest. The symptoms are transient and I believe a more due to nerve irritation and inflamation rather than damage. I have been taking anti-inflammatories with variable results. brufen lost it's effect and Voltarin isn't doing much better. Most symptoms have subsided but now there is intense pain in my wrists. My doctor tested for carpel tunnel syndrome by getting my to extend my wrists and tapping them. It produced positive results (tingling down my fingers) in both wrists. The problem is I'm only 27 and have never been expose to occupational risks or RSI. I'm really starting to worry about an auto-immune process developing or eventual nerve damage. Have any of you seen these symptoms before? Are they common? I could really use your advice. My doc wants me to see a neurologist.
ps. On top of all this I had the usual seroconversion symptoms, ie. fever, pharyngitis etc.
Response from Dr. Pierone
Sorry to hear about your recent infection. Sometimes neurological symptoms are quite prominent early on with HIV infection. But in most cases these symptoms recede and do not produce permanent symptoms. But it still does make sense to see a neurologist. For the neuropathic type pain that you describe may respond better to a medication like gabapentin (Neurontin) instead of anti-inflammatory agents. Best of luck to you!
Should I switch to reduce copays?
first line therapy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.